Please login (Members) to view content or
(Nonmembers) this article.
0
No votes yet
Quality & Safety
NCPD Article

Hypersensitivity Reactions: Practice Recommendations for Paclitaxel Administration

Sarah Mendez
Klara Culmone
Rosmary Ramos
Ann Sweeney-Moore
CJON 2021, 25(6), 713-716 DOI: 10.1188/21.CJON.713-716

Paclitaxel is a high-alert IV oncology medication that causes hypersensitivity reactions (HSRs) in 10%–40% of infusions, predominantly during the first or second infusion. Although paclitaxel has been a common medication in cancer treatment regimens for decades, the literature fails to address the safest approach for administration to minimize HSRs. Oncology teams may implement different methods of administration. To address safety concerns and inconsistent findings in the literature, an advanced oncology clinical nurse specialist initiated a team-based quality improvement project. This retrospective study included chart reviews to assess organizational outpatient practices and documentation for paclitaxel administration. Results from this project were the basis for reinstating a standard order set, which includes titration during the first and second paclitaxel infusions to maximize patient safety.

AT A GLANCE

  • Best practices in administration of paclitaxel infusions may vary among oncology settings.
  • Retrospective chart reviews support organizational quality improvement initiatives and foster a culture of patient safety.
  • Standard order sets that include titration of medication are recommended to minimize HSRs in paclitaxel infusions.

Members Only

Access to this article is restricted. Please login to view the full article.

Not a current ONS Member or journal subscriber?
Join/Renew Membership or